Nervous to Start taking Hydroxychloroqine
I have recently been diagnosed with RA
After reading the long list of side effects of Hydroxychloroqine, I'm not sure I want to start taking it. 400 mg per day.
I’ve had no probs with hydroxy although it can take 6mth to see any bennifits
Hi, I’ve been on this medication for about 10 months I’ve had no side effects, hope you don’t either.
I’ve had no issues with it and as my friend pointed out if you read the side effects on any tablets even paracetamol or ibuprofen you’d never take anything! Does take a while to take effect
Thank you. I hope to start taking it sometime soon.
I appreciate you and your friend's reply
I know that feeling, I've had the pills 2 weeks but can't find it in myself to actually take them.
So your not alone with that though
I understand. I'm at that point too.
I had very brief waves of nausea over the first few months but am fine now a year later.
Did you take it with food?
Mine says take with food or milk. Dies that help with nausea? Thanks for your post.
All the side effects on leaflets are scary! In the very beginning of taking hydroxy I had some queasiness and itchy skin, but that was gone in 2-3 weeks. Since then, no problems at all.
Thanks for your input.
I’ve been on hydroxy for three years now and it does help a lot. One thing I would say is that there are different brands and you may have to find the one that suits you. I take the brand Zentiva, as do many people on this site, which seems to be generally well tolerated. Good luck.
Hi I’ve been on this med for several years, the only prob I had was but if upsettimmy so made sure I took after food and all fine.
I know it’s scary but u have to think these side effects are rare and if u do have anything u think isn’t right then you just stop taking them.
I was exactly the same as you and Pinkcrush. I told the pharmacist that I was scared to take this medication when I picked up my first prescription about 4 months ago. He did a double-take and asked why because he dispenses it all the time. He said it's a very common drug. Somehow that instantly made me feel better. I had been most worried about the vision issues. But we're made to have the eye check before so I just began to accept that this is well monitored. I've not been on this site that long, but I don't think I've read of anyone developing sight problems and a very large percentage of us are on this medication. I also worried about anaphylactic reaction, then I got over that too and after looking at the box for about a month, I just started it.
Barbara17 brought up the main issue, which is potentially the brand (due to chemicals used as the vehicle of the drug). I'm on Zentiva. Had the strange sensation of a log is my stomach for about 4 days, then it was gone. Absolutely no issues otherwise. I believe it has made a positive difference. Mild joint swelling is gone!
All the best.
There certainly are a lot of things to weigh. Especially the chance eye damage. I do see my optometrist every year.
I remember the feeling! But after 2 years +, hydroxychloroquine is the one drug that doesn't seem to have given me any problems - and it certainly resolved my main problem on diagnosis (severe lung inflammation).
Although it's not a scientific sample, my impression from vising this forum daily during these 2 years is that very few people post about hydroxy causing problems. The main issues seem to be some tummy upsets and worrying.
As others have said, it does take a few months to work.
I understand your concern, I have been on it for about 3 years and have never had issues with it. I take 200mg in morning and 200mg at night and although it isn’t a wonder drug it has helped me a lot. I didn’t notice the amount it helped until I stopped it for 2months to find out if it did help and my aches n pains got worse but I started it again and feel much better again. As I said it isn’t a major improvement but it is definitely a medication that helps. I have started taking turmeric capsules as well I would suggest you look into them and see if they would help you too as they are a herbal medication so if they help you you won’t have the worry of it being a proper “medication” and the combination of the two could improve your health quite a lot. Good luck xx
Will try the turmeric too. I did hear one of my medical team mention turmeric as well
I would recommend that you discuss turmeric supplements with your consultant before starting them. Your doctor will be able to advise you about any potential adverse effects to be wary of and any possible interactions with other treatments you could be on.
Turmeric can potentially slow blood clotting, decrease blood sugar, cause stomach upset (GERD), contribute to iron deficiency and affect hormone levels.
Good to know. Thank you
I have know been taking for around 15 years, other than tinnitus, I have tolerated the drug very well.
Due to my blood counts dropping a few of months ago my GP decided to lower my dose to 200mg a day, well, I felt so tried, everything dried up and I felt generally not myself, so the dose was put back up and sure enough within a couple of months I was feeling better (well as good as I get).
For me the life without the meds is not great, there are always a long list of side effects, but until you try you won't know, I went into it with a haven't got anything to lose attitude, I refuse allow these diseases to take over my life completely, so anything that gets me up and allows me to live a semi normal life I will give a go
I find it interesting that you mentioned tinnitus. I brought this side effect up with my rheumy and he said he’s never heard of people having tinnitus from plaquenil. I never had ringing in my ears prior to taking it though.
I have been on this drug for several years and find it helpful. It was my first drug and like you was concerned before I started taking it, glad I do now as helps with my rashes too. I have my eyes checked regularly as instructed and all still well there too. Good luck, Lou x
Hi, I am on my second trial of hydroxyl! The first brand "Bristol" really did not agree with me. I an now on the Zentiva brand and am increasing at one tablet a week. This is week 6, next week I will be on my full dose. So far it is okay, no massive side effects. Have to give it 3 to 6 months though so I hear. Good luck with it.
It changed my life for the better and regular blood tests and eye check ups will monitor you. Side effects to everything.
Oh Those side effects!! I am taking it and have no problems...
Hi - I’ve taken it for almost 20 years - I can remember the apprehension but in all honesty I can’t ever recall any side effects.
I have taken Hydroxychloroquine for three years now and have no side effects. I am someone who doesn’t tolerate a lot of medications very well but am fine with this one. One thing you should do before starting it is have an eye test. You should then have an eye test yearly. Eye problems are rare but this is how they can catch any problems early if they do occur.
I have my eyes tested yearly.
Hopefully I tolerate this medication as well as you
I have been on them since July last year & had no side effects at all , good luck
Hydroxychloroquinine can also produce positive side effects as well as controlling Lupus. The eye and blood tests will pick out the very small amount of patients who have issues.
What are some of the positive effects?
Than you for your reply
I have been taking it for fifteen years, and it helps a great deal with fatigue. I have had no side effects, but I worry about damage to my eyes. (The risks build over along period of time.) Make sure you get regular eye checks. I am excited for you to experience the relief this medicine can bring.
I certainly suffer from fatigue and aches and pains.
I have been on 400mg for almost a year now and I take them with breakfast. I would suggest always taking with food in the morning. Also I was told by my specialist to stay away from quinoric brand of the tablets.
I had them for 2 weeks and it made me feel so awful. So anything but Quinoric and I’m sure you will be fine. Xx
Thanks for the advice. I appreciate it.
Plaquenil, nearly caused me the loss of my sight!!! Irideciclitis plus secondary effects.
Oh I'm so sorry for almost losing your sight. I think I'm going to quit taking them as I find hydrochloroxaquine are horrible. I get severe nightmares, severe headaches, upset stomach, feelings of terror and severe irritability. I had a very rough night last night. I'm going to stop taking them and find natural ways to help my condition. I've also had dizziness.
Thank you for your warning.
I would strongly recommend that you talk with your consultant about this before stopping the medication.
What brand of hydroxychloroquine are you taking? Some can cause more side effects in certain people with lupus than others. You can read more about this at lupusuk.org.uk/hydroxychlor...
Mint-hydroxychloroquine 200 mg
2 x per day
Hey, I've been taking 300mg of Hydroxy for the last 6 months, and I tell you, it's really been a game changer for me. I'm finding myself with no side effects so far and it really helped return me to my old self.
I'm pretty young (21) so maybe it worked quicker for me, but after 3 months I felt it really helping. Now if I miss a pill I feel a bit achey and it reminds me that I've forgotten!
A very very rare side effect is eye damage, which is why it's recommended to see a optometrist once a year.
There is lots of good advice here. Hydroxychloroquinine has lots of benefits and all patients are monitored to cover side effects. Best wishes Kevin
community. I have lupus, Raynauds & erythromelagia. I haven't posted for ages but I've been really struggling...
better. I do not have a diagnoses yet but my rhumy did say she thought I proberbly have Sjogrens. My other...
Start a Community